Minnesota, 2004

Hail and Damaging Wind in Minnesota, August 26, 2004

August 26, 2004 · NWS ARX · 6 events in 3 counties and zones

Storm spotters and amateur radio operators reported penny to nickel size hail, as well as estimated wind gusts of 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Storm spotters and amateur radio operators reported penny to nickel size hail, as well as estimated wind gusts of 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 26, 1:40 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 26, 1:40 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT THU AUG 26 2004

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

FORECAST CONCERNS FOCUS ON SEVERE POTENTIAL TONIGHT.

SURFACE ANALYSIS AT 19Z HAS LOW PRESSURE CENTER JUST NORTH OF THE
MINNESOTA BORDER OVER SOUTHEAST MANITOBA. A COLD FRONT EXTENDED
SOUTHWARD THROUGH WESTERN MN AND THEN SOUTHWESTWARD THROUGH SD. A
DRYLINE OF SORT WAS NOTED ON THE ISODROSOTHERM ANALYSIS EXTENDING
FROM NEAR DULUTH...THROUGH ROCHESTER MN...THEN SOUTHWEST THROUGH
NORTHWEST IA. CONVERGENT AREA WAS NOTED JUST ALONG THE DRYLINE OVER
NORTHEAST IA AND SOUTHEAST MN. SATELLITE/SURFACE OBS SHOWED A BAND
OF ACCAS AHEAD OF THE COLD FRONT EXTENDING FROM NORTHWEST
WI...THROUGH CENTRAL MN...INTO NORTHERN NEB. TEMPERATURES ARE MORE
LIKE WE WOULD EXPECT FOR LATTER AUGUST...RANGING FROM THE UPPER 70S
ACROSS NORTH CENTRAL WI UNDER THE ACCAS DECK...TO THE LOWER AND
MIDDLE 80S ELSEWHERE ACROSS THE FORECAST AREA WHERE SKIES WERE MOSTLY
SUNNY. DEW POINTS WERE VERY JUICY...MAINLY IN THE LOWER 70S AHEAD OF
THE AFOREMENTIONED DRYLINE. LAPS MLCAPES RIGHT AROUND 2000 J/KG.
SO...ATMOSPHERE OVER THE FORECAST AREA IS PRIMED FOR DEEP CONVECTION.

12Z 26AUG04 MODEL RUNS INITIALIZED SHORTWAVE INTENSITY AND PLACEMENT
WELL AND REMAIN SO THROUGH THE PERIOD.

FOR TONIGHT...CONVECTION WILL INITIATE ALONG THE DRYLINE AND FRONT
BY 5 PM OR SO WHEN CAP WEAKENS AND BETTER MOISTURE TRANSPORT WORKS
ITS WAY NORTHWARD INTO THE BOUNDARY. BULK SHEAR/HELICITY/CAPE VALUES
ALL POINT TOWARD SUPERCELL ACTIVITY. MAIN THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE MAINLY
ACROSS PORTIONS OF SOUTHEAST MINNESOTA...AND FAR NORTHEAST IA AND
SOUTHWEST WI. SEE THE CURRENT HWO FOR FURTHER DETAILS. MODELS ARE
SLOWER NOW ON SOUTHEAST PROGRESSION OF COLD FRONT OVERNIGHT. FRONT
WILL EVENTUALLY BISECT WI FROM NORTHEAST TO SOUTHWEST BY 12Z. WILL
LINGER LIKELY POPS ACROSS THE SOUTHEAST THEN OVERNIGHT WHILE
CLEARING AREAS TO THE NORTHWEST AFTER MIDNIGHT.

SHRA AND TS THREAT REMAINS OVER THE SOUTH THROUGH LATE FRIDAY NIGHT
WITH FRONT LINGERING ACROSS NORTHERN IL. MEANWHILE...FRONTOGENETIC
FORCING ASSOCIATED WITH MID LEVEL TROUGH AND RIGHT REAR QUADRANT OF
STRONG JET WILL BE ENOUGH TO PRODUCE A CHANCE OF SHRA/ISOLATED TS
ACROSS THE REST OF THE AREA. DID ADD THIS TO WEATHER GRIDS THEN FOR
FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT.

PRECIPITATION CHANCES CLEAR THE AREA BY PREDAWN HOURS
SATURDAY AS HIGH PRESSURE BEGINS TO NOSE IN FROM THE NORTHERN
PLAINS.

A FAIR AMOUNT OF DIURNAL CUMULUS WILL BE NOTED ON SATURDAY UNDER THE
COLD AIR ALOFT ASSOCIATED WITH MID LEVEL TROUGH. LOWERED
TEMPERATURES A DEGREE OR TWO AS A RESULT. HIGH PRESSURE WILL SETTLE
OVER THE AREA SATURDAY NIGHT FOR CLEARING AND COOL CONDITIONS.

RETURN FLOW ON SUNDAY AS HIGH SINKS TO THE SOUTH AND LOW MOVES
ACROSS SOUTHERN CANADA. APPEARS AT THIS TIME MOST ENERGY ASSOCIATED
WITH THIS WAVE WILL REMAIN FAR ENOUGH NORTH. WILL KEEP NORTHERN
SECTIONS DRY FOR NOW.

.LONG TERM...MONDAY THROUGH THURSDAY

MEDIUM RANGE MODELS HAVE BROAD UPPER RIDGE ACROSS UPPER MIDWEST
CONUS WITH HIGH ZONAL FLOW ACROSS SOUTHERN CANADA THROUGH WEDNESDAY.
THIS KEEPS SYSTEMS AND ASSOCIATED ENERGY NORTH OF THE BORDER. BY
THURSDAY...TROUGH BEGINS TO DEEPEN OVER THE WEST WITH A LOW AND COLD
FRONT APPROACHING THE DAKOTAS. OUR AREA REMAINS ENTRENCHED IN CAPPED
WARM SECTOR. IN A NUTSHELL...LOOKS DRY AND SEASONABLY WARM THROUGH
THE PERIOD.

&&

.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
WI...NONE.
MN...NONE.

&&

DAS
Hazardous weather outlook, Aug 26, 3:02 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
402 PM CDT THU AUG 26 2004

WIZ017-029-271100-
CLARK-TAYLOR-
402 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL WISCONSIN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A DRY LINE WILL MOVE EAST ACROSS WISCONSIN LATE THIS AFTERNOON AND
EVENING. IN ADDITION...A SURFACE COLD FRONT WILL BE MOVING EAST
THROUGH WISCONSIN AFTER MIDNIGHT TONIGHT. THUNDERSTORMS WILL
BE FOUND ALONG AND AHEAD OF THESE TWO SYSTEMS LATE THIS AFTERNOON AND
TONIGHT. THE WINDS ALOFT ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL. THERE WILL ALSO BE THE POSSIBILITY OF A FEW
TORNADOES.  THE MAIN SEVERE WEATHER THREAT WILL MOST LIKELY BE
FROM 4 PM TO 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY AFTERNOON
AND FRIDAY NIGHT. THERE WILL BE ENOUGH INSTABILITY FOR THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS. HOWEVER...NONE OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-086>088-WIZ032>034-271100-
BUFFALO-DODGE-JACKSON-OLMSTED-TREMPEALEAU-WABASHA-WINONA-
402 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA...SOUTHEAST
MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A DRY LINE WILL MOVE EAST ACROSS THE REGION LATE THIS AFTERNOON AND
EVENING. IN ADDITION...A SURFACE COLD FRONT WILL BE MOVING EAST
THROUGH THE REGION AFTER MIDNIGHT TONIGHT. THUNDERSTORMS WILL
BE FOUND ALONG AND AHEAD OF THESE TWO SYSTEMS LATE THIS AFTERNOON AND
TONIGHT. THE WINDS ALOFT ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL. THERE WILL ALSO BE THE POSSIBILITY OF A FEW
TORNADOES. THE MAIN SEVERE WEATHER THREAT WILL MOST LIKELY BE
FROM 4 PM TO 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY AFTERNOON
AND FRIDAY NIGHT. THERE WILL BE ENOUGH INSTABILITY FOR THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS. HOWEVER...NONE OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ094>096-WIZ041>044-053>055-061-271100-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-RICHLAND-
VERNON-WINNESHIEK-
402 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA...SOUTHEAST
MINNESOTA...AND SOUTHWEST WISCONSIN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A DRY LINE WILL MOVE EAST ACROSS THE REGION LATE THIS AFTERNOON AND
EVENING. IN ADDITION...A SURFACE COLD FRONT WILL BE MOVING EAST
THROUGH THE REGION AFTER MIDNIGHT TONIGHT. THUNDERSTORMS WILL
BE FOUND ALONG AND AHEAD OF THESE TWO SYSTEMS LATE THIS AFTERNOON AND
TONIGHT. THE WINDS ALOFT ARE VERY FAVORABLE FOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS FROM 4 PM TO 10 PM. DUE TO THE EXPLOSIVE
ENVIRONMENT...STORMS WILL LIKELY GO SEVERE RATHER QUICKLY.
THE MAIN SEVERE WEATHER THREAT WILL BE TORNADOES...DAMAGING WINDS...
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY AFTERNOON
AND FRIDAY NIGHT. THERE WILL BE ENOUGH INSTABILITY FOR THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS. HOWEVER...NONE OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 4 PM AND 10 PM TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

The radar

The La Crosse radar (KARX), 80 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fillmore

When
August 26, 5:03 PM CST
Where
Fillmore County, Chatfield
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.850, -92.183

Hail, Fillmore

When
August 26, 5:06 PM CST
Where
Fillmore County, Chatfield
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.850, -92.183

Hail, Olmsted

When
August 26, 5:08 PM CST
Where
Olmsted County, 2 mi NE of Chatfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.867, -92.150

Thunderstorm Wind, Winona

When
August 26, 5:42 PM CST
Where
Winona County, 5 mi S of Lewiston
Measured
56 kt (64 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
43.917, -91.883

Hail, Winona

When
August 26, 5:43 PM CST
Where
Winona County, 5 mi S of Lewiston
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.917, -91.883

Hail, Fillmore

When
August 26, 5:45 PM CST
Where
Fillmore County, 1 mi SE of Wykoff
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.683, -92.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418153, 5418154, 5418155, 5418156, 5418157, 5418158.